Alert archive / Nevada / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 4, NWS Elko, NV

August 25, 2020Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Aug 25, 2020, 12:48 PM PDT for Elko County, Nevada. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2020, 12:48 PM PDT (19:48 UTC)
Expired
Aug 25, 2020, 1:45 PM PDT
In force
57 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Elko County, NV

The radar

The Elko radar (KLRX), 117 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2020-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2020-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2294 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WUUS55 KLKN 251948
SVRLKN
NVC007-252045-
/O.NEW.KLKN.SV.W.0004.200825T1948Z-200825T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
1248 PM PDT Tue Aug 25 2020

The National Weather Service in Elko Nevada has issued a

* Severe Thunderstorm Warning for...
  Northwestern Elko County in northeastern Nevada...

* Until 145 PM PDT.

* At 1248 PM PDT, a severe thunderstorm was located 31 miles north of
  Midas, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wilson Rservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4176 11605 4147 11664 4160 11686 4200 11664
      4200 11658
TIME...MOT...LOC 1948Z 214DEG 34KT 4168 11664 

HAIL...1.00IN
WIND...60MPH
 
$$

92
2 follow-up statements
752 
WWUS55 KLKN 252017
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
117 PM PDT Tue Aug 25 2020

NVC007-252045-
/O.CON.KLKN.SV.W.0004.000000T0000Z-200825T2045Z/
Elko NV-
117 PM PDT Tue Aug 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM PDT
FOR NORTHERN ELKO COUNTY...

At 116 PM PDT, a severe thunderstorm was located 18 miles southwest
of Owyhee, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northern Elko County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4169 11637 4180 11656 4194 11645 4183 11620
TIME...MOT...LOC 2016Z 217DEG 31KT 4181 11640 

HAIL...1.00IN
WIND...60MPH
 
$$

92
223 
WWUS55 KLKN 252039
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
139 PM PDT Tue Aug 25 2020

NVC007-252049-
/O.EXP.KLKN.SV.W.0004.000000T0000Z-200825T2045Z/
Elko NV-
139 PM PDT Tue Aug 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ELKO COUNTY WILL
EXPIRE AT 145 PM PDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4169 11637 4180 11656 4194 11645 4183 11620
TIME...MOT...LOC 2039Z 214DEG 34KT 4197 11626 

$$

92

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 6:06 AM PDT, 6 hours 42 minutes earlier.

Area forecast discussion, Aug 25, 6:06 AM PDT, 6 hours 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Elko NV
606 AM PDT Tue Aug 25 2020

.SYNOPSIS...Moisture continues to be advected into our region, leading
to an increase in the chances of thunderstorms across the region today
and Wednesday. The moisture feed starts to taper off towards the weekend,
and by the start of next week we may have a cold front moving through
the region. Temperatures remain above average through the week.

&&

.FIRE WEATHER UPDATE...The Red Flag Warning for zones 424 and 437
has expired. However, another round of thunderstorms will occur
today. They are expected to more on the wet side, or a mix of wet
and dry.

&&

.PREV DISCUSSION... /ISSUED AT 127 AM /

SHORT TERM...Today through Wednesday.

Strong ridge of high pressure over the Southwest is breaking down
a little as an eastern Pacific trough hits the coast. Moisture
trajectories are off the Pacific but have to cross the Sierra
Nevada, depleting the flow of part of the impact. Hence, mid level
moisture is about the best we can do. This is, however, enough for
some rains approaching a quarter inch in the wetter storms and
showers. The speed of movement of them limits their rain
production. Some of the storms are actually only producing a few
hundredths of an inch and are considered dry. Each period through
Wednesday, expect a round of hybrid wet/dry storms over most of
the area, except most of northern Nye County in the northern part
of the Mojave Desert, which should remain storm free. Stronger
dynamics further north in Idaho will drop into northern Nevada so
that a few storms could be on the strong side, as happened Monday
and Monday evening. Some storms produced gusts over 50 mph and
this could happen again Tuesday. Decrease in dynamics and moisture
Tuesday night will give us a respite, but Wednesday another round
forms but remains mostly over northern Nevada, especially in the
northeast. Temps still on the above average side, although cooler.
Skies improve but remain a bit hazy.

LONG TERM...Wednesday night through next Monday

The ridge centered over the Four Corners region persists through
the end of the week, leaving our region on the periphery. The
southwesterly flow aloft continues to advect mid level moisture
in, particularly over northern Nevada. That is also the area where
the threat of thunderstorms exists on Thursday. Moisture starts
to taper off Friday morning, and the threat of dry thunderstorms
likely ends up in eastern Nevada. By the end of the week the ridge
starts to lose its influence on our region with the passage of a
shortwave.

Over the weekend is where things start to get a little “wishy-washy” and
we start to lose confidence. A low pressure system to our northwest moves
onshore, and a cold front starts to approach us from the north. Right now,
it looks like the cold front could sweep through early Sunday but the
models are having a difficult time with the placement and timing. In general,
temps may be on their way down from the 90s and 100s we have seen lately.

Temperatures are expected to stay in the mid 80s to mid 90s through Saturday
at least. Once the cold front comes through, we may see afternoon highs
that are below average and more like in the upper 70s and 80s.

AVIATION...Continued chance of thunderstorms at KWMC through the
night and again Tuesday afternoon. A few showers will impact KBAM
and KEKO overnight, tapering off in the morning. Then
thunderstorms again Tuesday afternoon at KBAM, KEKO, and KELY.
KTPH will be spared, but will be gusty. Hazy skies at all sites,
but visibility should remain P6SM except in case of outflow
affecting a local site. Some of the storms will be locally strong
with outflows 40-45 knots. Density altitudes high due to heat.

FIRE WEATHER...Expecting continued mix of wet/dry storms overnight
in zones 424 and 437 with potential for strong gusty winds over 40
mph. Taper off overnight, but weak showers with lighter erratic
outflows could affect northern and eastern Nevada through sunrise.
Storms reform again Tuesday afternoon over all but zone 427. While
some storms will produce wetting rains on a local basis, the rain
cores will be pretty small, with lighting outside the cores. Hazy
skies still affecting operations but improving. High afternoon
temps will create a potential for heat exhaustion. For pilots,
high density altitudes in afternoon heat.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

98

In the hours before

Local storm report, Aug 25, 9:41 AM PDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
941 AM PDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND GST     12 NNE WELLS            41.27N 114.83W
08/24/2020  M59 MPH          ELKO               NV   MESONET

            MESONET STATION BSPNV 12.4 NE WELLS (NV
            DOT), ELEVATION 6002 FEET.

&&
Special weather statement, Aug 25, 11:06 AM PDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Elko NV
1106 AM PDT Tue Aug 25 2020

NVZ033-035-039-251845-
Southeastern Elko County NV-South Central Elko County NV-
White Pine County NV-
1106 AM PDT Tue Aug 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 1145 AM PDT...

At 1105 AM PDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Lages Junction, moving northeast at 35 mph.

Strong winds 40 mph or higher may change fire direction and growth,
adversely affecting the personnel on the Flat Fire. Cloud to ground
lightning will be possible with this storm.

Locations impacted include...
Lages Junction and Tippets Road.

LAT...LON 3979 11436 3981 11461 4016 11462 4005 11405
      4002 11404
TIME...MOT...LOC 1805Z 205DEG 43KT 4005 11437

92
Special weather statement, Aug 25, 12:14 PM PDT, 34 minutes before
Special Weather Statement
National Weather Service Elko NV
1214 PM PDT Tue Aug 25 2020

NVZ031-033-252000-
Southeastern Elko County NV-Northern Elko County NV-
1214 PM PDT Tue Aug 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
100 PM PDT...

At 1212 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Montello to 13 miles
southwest of Contact. Movement was northeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Jackpot, Contact and Montello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4199 11404 4105 11405 4102 11408 4164 11505
      4200 11475
TIME...MOT...LOC 1912Z 218DEG 38KT 4110 11413 4163 11495

DP/LW

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 9:18 PM PDTSevere Thunderstorm WarningLKNHumboldt57 min
Aug 25, 11:06 AM PDTSpecial Weather StatementLKN39 min
Aug 25, 12:14 PM PDTSpecial Weather StatementLKN46 min
Aug 25, 1:13 PM PDTSpecial Weather StatementLKN47 min
Aug 25, 1:23 PM PDTSpecial Weather StatementLKN37 min
Aug 25, 1:44 PM PDTSevere Thunderstorm WarningLKNElko28 min
Aug 25, 2:25 PM PDTSpecial Weather StatementLKN50 min
Aug 25, 3:40 PM PDTSpecial Weather StatementLKN50 min
Aug 25, 4:17 PM PDTSpecial Weather StatementLKNElko43 min
Aug 25, 4:30 PM PDTSpecial Weather StatementLKN45 min
Aug 25, 4:47 PM PDTSpecial Weather StatementLKN43 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.